Alabama, 2011

Heat in Alabama, August 7, 2011

August 7, 2011 · NWS HUN · 1 event in 1 county or zone

The heat index reached 105 to 109 degrees during the afternoon of the 7th in the Huntsville metro area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

The heat index reached 105 to 109 degrees during the afternoon of the 7th in the Huntsville metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 7, 12:52 PM CST, 8 minutes earlier.

Area forecast discussion, Aug 7, 12:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
152 PM CDT SUN AUG 7 2011

.SYNOPSIS...
LATEST VISIBLE SATL IMAGERY /AND LOOKING OUT THE WINDOW/ SHOWS A
FAIRLY STABLE AIRMASS EARLY THIS AFTERNOON ACROSS THE TENNESSEE
VALLEY. EARLY MORNING CONVECTION ACROSS WESTERN/MIDDLE TENNESSEE HAS
SENT OUTFLOW BOUNDARIES SOUTHEAST ACROSS THE AREA BUT UPR RIDGE IS
APPARENTLY HOLDING STRONG LIMITING ANY CONVECTIVE DEVELOPMENT AT THIS
TIME. IT IS VERY WARM AND HUMID OUTSIDE WITH 19Z TEMPS GENERALLY
AROUND 90F WITH DEWPTS IN THE MID 70S. THIS IS RESULTING IN HEAT
INDICES AROUND 100F FOR MANY AREAS. WARMEST READINGS ARE ACROSS NW
ALABAMA WHERE A HEAT ADVISORY IS IN EFFECT UNTIL 7PM THIS EVENING.
CANNOT RULE OUT AN ISOLD POP UP STORM THROUGH THE AFTERNOON...BUT
BELIEVE MOST AREAS WILL REMAIN DRY THROUGH TONIGHT.

&&

.SHORT TERM (TONIGHT THROUGH TUESDAY)...

PATTERN WILL NOT CHANGE MUCH OVER THE NEXT 24 HOURS AS BROAD UPPER
HIGH REMAINS ANCHORED OVER THE SOUTHERN CONUS. DISTURBANCES PASSING
ALONG THE NORTHERN PERIPHERY OF THE HIGH WILL BRUSH THE TENNESSEE
VALLEY CREATING AN OUTSIDE CHANCE FOR THUNDERSTORMS THROUGH MONDAY
EVENING. HOWEVER...FORCING IS WEAK...PRIMARILY SUPPORTED BY REMNANT
OUTFLOW BOUNDARIES FROM OVERNIGHT MCS/S.

IT WILL BE WARM/MUGGY NIGHT AS DEWPTS GENERALLY HOLD IN THE MID 70S.
HIGH TEMPERATURES MONDAY WILL RANGE BETWEEN 88-93F WITH HEAT INDICES
BETWEEN 95-105F /ISOLD HIGHER VALUES POSSIBLE/. THERE IS RELIEF IN
SIGHT HOWEVER AS A STRONG UPPER LOW /CURRENTLY CROSSING
SASKATCHEWAN/ ROTATES SOUTHEAST. THIS WILL SEND A COLD FRONT SOUTH
ACROSS THE AREA TUESDAY. IN DOING SO...THE CHANCE FOR SHOWERS/
THUNDERSTORMS WILL INCREASE BY TUESDAY. AT THIS TIME...NOT LOOKING
AT ANY WIDESPREAD SEVERE THREAT BUT LOCALLY STRONG WINDS AND HEAVY
RAIN ARE POSSIBLE TUESDAY AHEAD OF THE COLD FRONT. WITH CLOUD COVER
AND EXPECTED RAIN...TEMPERATURES WILL BE SEVERAL DEGREES COOLER BUT
IT WILL REMAIN HUMID TUESDAY. THE BREAK COMES WEDNESDAY AND THURSDAY
AS NORTHERLY WINDS USHER IN SLIGHTLY COOLER/DRIER AIR ACROSS THE
AREA. DEWPOINTS COULD FALL AS LOW AS THE UPPER 50S BY THURSDAY
AFTERNOON.

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...

AS MENTIONED ABOVE...DRIER AND MORE STABLE CONDITIONS WILL DEVELOP
AND PREVAIL FOR THE REMAINDER OF THE WORK WEEK ACROSS THE TENNESSEE
VALLEY AS A SLIGHT DIP/TROUGH IN THE UPPER LEVEL PATTERN AFFECTS THE
EASTERN CONUS. THIS WILL TEMPORARILY SUPPRESS THE PERSISTENT "HOT"
UPR RIDGE SOUTH AND WEST OF THE REGION. ALONG WITH THE DRIER
CONDITIONS...TEMPERATURES WILL COOL SOMEWHAT /ESPECIALLY AT NIGHT/.
OVERNIGHT MIN TEMPS THURSDAY AND FRIDAY COULD DROP INTO THE LWR-MID
60S. DAYTIME HIGHS WILL BE WARM /LWR-MID 90S/ BUT THE HUMIDITY IS
NOT EXPECTED TO BE AS OPPRESSIVE AS IN DAYS/WEEKS PAST.

THE COMFORTABLE WEATHER WILL BE SHORT-LIVED AS THE UPR HIGH
MIGRATES BACK TO THE NORTH ACROSS THE SOUTHEAST STATES AND HIGHER
HUMIDITY WILL RETURN IN ADVANCE OF ANOTHER WEAK COLD FRONT THAT IS
EXPECTED TO AFFECT THE TENNESSEE VALLEY BY SATURDAY. FEEL CONFIDENT
ENOUGH TO DROP POPS COMPLETELY WEDNESDAY THROUGH FRIDAY AND SHOW
INCREASING TREND OF SHRA/TSTMS SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    75  93  76  89  71 /  10  20  20  40  10
SHOALS        75  95  76  88  70 /  10  20  20  40  10
VINEMONT      72  91  72  89  68 /  10  20  20  40  20
FAYETTEVILLE  73  92  73  86  68 /  10  20  20  40  10
ALBERTVILLE   73  92  73  87  70 /  10  20  20  40  20
FORT PAYNE    72  91  72  88  67 /  10  20  20  40  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE.

TN...NONE.
&&

83
Hazardous weather outlook, Aug 7, 12:07 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
107 PM CDT SUN AUG 7 2011

ALZ001>010-016-TNZ076-096-097-080300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
107 PM CDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

DANGEROUS HEAT INDICES ARE EXPECTED TO SPREAD ACROSS THE
AREA...ESPECIALLY OVER NORTHWEST ALABAMA WHERE HEAT INDICES ARE
EXPECTED TO RISE BETWEEN 105 AND 110. ELSEWHERE...HEAT INDICES ARE
FORECAST TO BE BETWEEN 100 AND 105. PLEASE REFER TO THE HEAT ADVISORY
THAT HAS BEEN ISSUED FOR NORTHWEST ALABAMA FOR MORE INFORMATION.

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE AREA.
THE STRONGEST STORMS MAY BRING GUSTY WINDS...FREQUENT LIGHTNING...AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

DANGEROUS HEAT INDICES ARE EXPECTED TO OCCUR AGAIN ON MONDAY ACROSS
ALL OF THE TENNESSEE VALLEY WITH HEAT INDICES RISING BETWEEN 100 AND
105.

MAINLY AFTERNOON AND EVENING SCATTERED THUNDERSTORMS ARE EXPECTED
THROUGH FRIDAY. A FEW STRONG STORMS WILL BE POSSIBLE EACH DAY...
WITH GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL
THE PRIMARY HAZARDS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

SL/CCC

In the hours before

Local storm report, Aug 7, 8:32 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
932 AM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND DMG     1 S HARVEST             34.84N 86.75W
08/03/2011                   MADISON            AL   PUBLIC

            LARGE PINE TREE DOWN IN THE 600 BLOCK OF PINE GROVE ROAD
            IN HARVEST

1150 PM     TSTM WND GST     HARVEST                 34.86N 86.75W
08/03/2011  E60.00 MPH       MADISON            AL   TRAINED SPOTTER

            GUST ESTIMATED 1 MILE WEST OF WALL TRIANA AND PINE GROVE
            ROADS IN HARVEST.

1154 PM     TSTM WND GST     HARVEST                 34.86N 86.75W
08/03/2011  E70.00 MPH       MADISON            AL   TRAINED SPOTTER

1200 AM     TSTM WND DMG     HUNTSVILLE              34.73N 86.59W
08/04/2011                   MADISON            AL   PUBLIC

            NUMEROUS POWER OUTAGES REPORTED ACROSS MADISON COUNTY.

1200 AM     TSTM WND DMG     1 N MADISON             34.72N 86.75W
08/04/2011                   MADISON            AL   PUBLIC

            LARGE TREES DOWN OFF EASTVIEW RD IN MADISON

1204 AM     TSTM WND GST     3 SSW MADISON           34.66N 86.77W
08/04/2011  M69.00 MPH       MADISON            AL   ASOS

1210 AM     TSTM WND DMG     NE HUNTSVILLE           34.73N 86.59W
08/04/2011                   MADISON            AL   EMERGENCY MNGR

            LARGE TREE BLOWN DOWN ON WINDOVER AVENUE. TIME ESTIMATED.

1215 AM     TSTM WND DMG     HARVEST                 34.86N 86.75W
08/04/2011                   MADISON            AL   TRAINED SPOTTER

            TRAMPOLINE FLEW OVER A HOUSE AND LANDED ON A VEHICLE ON
            BANMALK DRIVE IN HARVEST. NO INJURIES OCCURRED.

1215 AM     TSTM WND DMG     HARVEST                 34.86N 86.75W
08/04/2011                   MADISON            AL   EMERGENCY MNGR

            POWER LINES BLOWN DOWN IN MONROVIA ON KNOTTS CREEK AND
            BALCH ROAD.

1215 AM     TSTM WND DMG     HARVEST                 34.86N 86.75W
08/04/2011                   MADISON            AL   EMERGENCY MNGR

            LARGE TREE DOWN ON CARTER ROAD IN HARVEST. A UTILITY POLE
            IS LEANING SEVERELY AS WELL AT THE SAME LOCATION.

1218 AM     TSTM WND DMG     4 NNE DECATUR           34.66N 86.94W
08/04/2011                   LIMESTONE          AL   NWS EMPLOYEE

            POWER LINE TO DCU ASOS ON GROUND WITH TREES ON TOP OF
            LINES. IN ADDITION...MULTIPLE TREES ON THE ROAD LEADING
            TO THE ASOS. IN ADDITION...SMALL PLANE AT THE AIRPORT
            FLIPPED OVER.

1220 AM     TSTM WND DMG     ATHENS                  34.80N 86.97W
08/04/2011                   LIMESTONE          AL   EMERGENCY MNGR

            NUMEROUS REPORTS OF WIND DAMAGE ACROSS LIMESTONE COUNTY.
            LIGHTNING HAS ALSO STARTED SEVERAL FIRES...AND POWER IS
            OUT TO A LARGE PORTION OF THE COUNTY.

1220 AM     TSTM WND DMG     HORTON                  34.20N 86.30W
08/04/2011                   MARSHALL           AL   EMERGENCY MNGR

            TREE DOWN ON NIXON CHAPEL ROAD.

1220 AM     TSTM WND DMG     TRIANA                  34.59N 86.74W
08/04/2011                   MADISON            AL   PUBLIC

            TREE DOWN IN ZIERDT ROAD IN TRIANA

1230 AM     TSTM WND DMG     FAYETTEVILLE            35.15N 86.56W
08/04/2011                   LINCOLN            TN   911 CALL CENTER

            NUMEROUS REPORTS OF TREES AND POWER LINES DOWN IN LINCOLN
            COUNTY. SEVERAL STREETS INCLUDE OAK STREET... CLAY
            STREET...LEWISBURG HWY...KIDD RD...NORTH MAIN

            STREET...THORNTON TAYLOR PARKWAY...AND OLD MULBERRY ROAD.

1230 AM     TSTM WND GST     3 NW CULLMAN            34.21N 86.88W
08/04/2011  E46.00 MPH       CULLMAN            AL   PUBLIC

            MEASURED 3 MILES NW OF THE CULLMAN AIRPORT

1255 AM     TSTM WND DMG     WEST POINT              34.24N 86.96W
08/04/2011                   CULLMAN            AL   PUBLIC

            20 YEAR OLD MEDIUM SIZED TREE BLOWN DOWN ON COUNTY ROAD
            1117 IN WEST POINT.

0100 AM     TSTM WND DMG     GUNTERSVILLE            34.36N 86.29W
08/04/2011                   MARSHALL           AL   EMERGENCY MNGR

            POWER OUTAGE ALONG HIGHWAY 431 IN GUNTERSVILLE MAINLY
            NEAR ALBERTVILLE CITY LIMIT.

0138 AM     LIGHTNING        HEBRON                  34.49N 86.38W
08/04/2011                   MARSHALL           AL   EMERGENCY MNGR

            TREE ON FIRE ON MERYL MOUNTAIN ROAD IN THE HEBRON
            COMMUNITY.

0138 AM     TSTM WND DMG     GRANT                   34.53N 86.25W
08/04/2011                   MARSHALL           AL   EMERGENCY MNGR

            TREE BLOCKING FLOYD ROAD IN THE BEULAH COMMUNITY.

0144 AM     TSTM WND DMG     DOUGLAS                 34.17N 86.32W
08/04/2011                   MARSHALL           AL   EMERGENCY MNGR

            TREE DOWN ON ROBERTSON LANE IN THE DOUGLAS COMMUNITY.

0150 AM     TSTM WND DMG     GUNTERSVILLE            34.36N 86.29W
08/04/2011                   MARSHALL           AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN AND AROUND GUNTERSVILLE...
            INCLUDING THE WARRENTON COMMUNITY AND ON WILLOW BEACH
            ROAD BETWEEN SUNSET AND HWY 79.

0202 AM     TSTM WND DMG     GRANT                   34.53N 86.25W
08/04/2011                   MARSHALL           AL   EMERGENCY MNGR

            TREES DOWN ON BISHOP MOUNTAIN ROAD IN GRANT.

0210 AM     TSTM WND DMG     KILPATRICK              34.27N 86.08W
08/04/2011                   DEKALB             AL   EMERGENCY MNGR

            SEVERAL TREES BLOWN DOWN IN KILPATRICK ON THE
            MARSHALL-DEKALB COUNTY LINE.

0235 AM     TSTM WND DMG     4 WSW TUSCUMBIA         34.71N 87.77W
08/04/2011                   COLBERT            AL   EMERGENCY MNGR

            *** 1 FATAL *** TREE DOWN ON A MOBILE HOME ON LOCUST LANE
            IN THE LOCUST SHORES COMMUNITY. FATALITY OCCURRED WHEN
            WOMAN WAS TRAPPED BENEATH THE TREE WITHIN THE MOBILE
            HOME.

0240 AM     TSTM WND DMG     HARTSELLE               34.44N 86.94W
08/04/2011                   MORGAN             AL   PUBLIC

            TREES DOWN ON VAUGHN BRIDGE ROAD IN HARTSELLE

0254 AM     TSTM WND DMG     3 SW DECATUR            34.58N 87.02W
08/04/2011                   MORGAN             AL   PUBLIC

            TREES AND BRANCHES DOWN ON MUD TAVERN ROAD AT SOUTH
            CHAPEL HILL SOUTHWEST OF DECATUR.

1100 AM     TSTM WND DMG     4 SW DOG TOWN           34.31N 85.78W
08/04/2011                   DEKALB             AL   EMERGENCY MNGR

            TREES DOWN AND BARNS DAMAGED NEAR THE INTERSECTION OF AL
            HWY 176 AND COUNTY ROAD 55 IN THE MOUNT VERNON COMMUNITY

1114 AM     TSTM WND DMG     4 WSW FORT PAYNE        34.43N 85.79W
08/04/2011                   DEKALB             AL   EMERGENCY MNGR

            TREES DOWN ON COUNTY ROAD 88 AT PINE RIDGE. TIMING BASED
            ON RADAR.

1120 AM     HAIL             GRANT                   34.53N 86.25W
08/04/2011  E1.75 INCH       MARSHALL           AL   BROADCAST MEDIA

            TIME ESTIMATED FROM RADAR

1125 AM     HAIL             BAILEYTON               34.26N 86.61W
08/04/2011  E1.00 INCH       CULLMAN            AL   EMERGENCY MNGR

0324 PM     TSTM WND GST     6 E RED BAY             34.44N 88.04W
08/04/2011  E55.00 MPH       FRANKLIN           AL   BROADCAST MEDIA

            VIEWER ESTIMATED 45 TO 55 MPH WINDS

0336 PM     HAIL             RAINSVILLE              34.49N 85.85W
08/04/2011  E0.25 INCH       DEKALB             AL   BROADCAST MEDIA

0720 PM     FLASH FLOOD      1 SE LEIGHTON           34.69N 87.52W
08/04/2011                   COLBERT            AL   911 CALL CENTER

            WATER COVERING OLD HWY 20 SOUTHEAST OF LEIGHTON NEAR
            COUNTY LINE RD.

&&

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Madison

When
August 7, 1:00 PM CST to 4:00 PM CST
Where
Madison forecast zone
Reported by
Mesonet
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Heat index values at the University of Alabama-Huntsville weather station ranged from 105 to 109 degrees during the afternoon.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345356.